Alert archive / Missouri / Flash Flood Warnings in 2020
Flash Flood Warning 12, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Mar 19, 2020, 3:53 AM CDT for Barton County, Jasper County, Missouri; Cherokee County, Crawford County, Kansas. It was in force for 6 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 19, 2020, 3:53 AM CDT (08:53 UTC)
- Expired
- Mar 19, 2020, 10:00 AM CDT
- In force
- 6 hr
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Cherokee County, KS, Crawford County, KS, Barton County, MO, Jasper County, MO
The radar
The Springfield radar (KSGF), 105 km from the middle of the area, began a volume at 08:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 19, 7:40 AM CDT | FLASH FLOOD | 3 Nne Reeds, MO | HIGHWAY 37 IS CLOSED AT THE LOW WATER CROSSING AT THE SPRING RIVER DUE TO FLOODING OVER THE ROADWAY. |
| Mar 19, 9:15 AM CDT | FLOOD | 1 N Jasper, MO | MAIN STREET IS CLOSED DUE TO FLOODING AT COON CREEK. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 227 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 8.9 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 337 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 1019 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.3
The text
As transmitted.
130
WGUS53 KSGF 190853
FFWSGF
KSC021-037-MOC011-097-191500-
/O.NEW.KSGF.FF.W.0012.200319T0853Z-200319T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
353 AM CDT Thu Mar 19 2020
The National Weather Service in Springfield has issued a
* Flash Flood Warning for...
Cherokee County in southeastern Kansas...
Southern Crawford County in southeastern Kansas...
Barton County in southwestern Missouri...
Jasper County in southwestern Missouri...
* Until 1000 AM CDT Thursday.
* At 352 AM CDT, Doppler radar and automated gauges indicated
thunderstorms producing heavy rain across the warned area. Up to
one inch of rain has already fallen. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar and automated gauges.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Joplin... Pittsburg...
Carthage... Webb City...
Prairie State Park... Carl Junction...
Lamar... Baxter Springs...
Frontenac... Columbus...
Galena... Girard...
Oronogo... Carterville...
Duquesne... Arma...
Sarcoxie... Duenweg...
Jasper... Golden City...
This warning includes but is not limited to the following low water
crossings...
North Main and Murphy Boulevard In Joplin...
Highway 37 at The Spring River southwest of Avilla...
Route K at Dry Wood Creek east of Arcadia...
Route JJ at Center Creek southeast of Carl Junction...
and Route F, 3 miles northeast of Reeds.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3738 9507 3744 9498 3767 9462 3765 9461
3764 9408 3730 9408 3729 9405 3705 9406
3706 9461 3700 9462 3700 9507
FLASH FLOOD...RADAR AND GAUGE INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 3 HOURS
$$
Rothstein2 follow-up statements
142
WGUS73 KSGF 191045
FFSSGF
Flash Flood Statement
National Weather Service Springfield MO
545 AM CDT Thu Mar 19 2020
KSC021-037-MOC011-097-191500-
/O.CON.KSGF.FF.W.0012.000000T0000Z-200319T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cherokee KS-Crawford KS-Barton MO-Jasper MO-
545 AM CDT Thu Mar 19 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 AM CDT FOR
CHEROKEE...SOUTHERN CRAWFORD...BARTON AND JASPER COUNTIES...
At 543 AM CDT, Doppler radar and automated gauges indicated
thunderstorms producing heavy rain across the warned area. Up to one
to one and a half inches of rain has already fallen, with additional
thunderstorms moving over the area this morning. Flash flooding is
ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar and automated gauges.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other drainage
and low lying areas.
Some locations that will experience flooding include...
Joplin... Pittsburg...
Carthage... Webb City...
Prairie State Park... Carl Junction...
Lamar... Baxter Springs...
Frontenac... Columbus...
Galena... Girard...
Oronogo... Carterville...
Duquesne... Arma...
Sarcoxie... Duenweg...
Jasper... Golden City...
This warning includes but is not limited to the following low water
crossings...
North Main and Murphy Boulevard In Joplin...
Highway 37 at The Spring River southwest of Avilla...
Route K at Dry Wood Creek east of Arcadia...
Route JJ at Center Creek southeast of Carl Junction...
and Route F, 3 miles northeast of Reeds.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3738 9507 3744 9498 3767 9462 3765 9461
3764 9408 3730 9408 3729 9405 3705 9406
3706 9461 3700 9462 3700 9507
FLASH FLOOD...RADAR AND GAUGE INDICATED
$$
Rothstein271
WGUS73 KSGF 191505
FFSSGF
Flash Flood Statement
National Weather Service Springfield MO
1005 AM CDT Thu Mar 19 2020
KSC021-037-MOC011-097-191514-
/O.EXP.KSGF.FF.W.0012.000000T0000Z-200319T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cherokee KS-Crawford KS-Barton MO-Jasper MO-
1005 AM CDT Thu Mar 19 2020
...THE FLASH FLOOD WARNING FOR CHEROKEE...SOUTHERN CRAWFORD...BARTON
AND JASPER COUNTIES HAS EXPIRED...
The Flash Flood Warning has been replaced with a Flood Warning for
lingering flooding of low lying areas. Please continue to heed any
remaining road closures.
LAT...LON 3738 9507 3744 9498 3767 9462 3765 9461
3764 9408 3730 9408 3729 9405 3705 9406
3706 9461 3700 9462 3700 9507
$$
TerryWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Mar 19, 3:36 AM CDT, 17 minutes earlier.
Area forecast discussion, Mar 19, 3:36 AM CDT, 17 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
336 AM CDT Thu Mar 19 2020
.SHORT TERM...(Today and tonight)
Issued at 244 AM CDT Thu Mar 19 2020
Showers and thunderstorms were moving into southeast Kansas and
southwest Missouri early this morning as deep southwest mid level
has developed across the central US ahead of a large storm system
out west. A 50kt 850mb llj was pumping an abundant amount of
moisture (PW values 1.5in) into the area. A subtle mesoscale
convective vortex (MCV) was located just north of Vinita, Oklahoma
and was moving east/northeast towards the area. This will
continue to enhance the cluster of showers and thunderstorms this
morning as it moves northeast through the area. Rain rates will be
rather efficient (1 inch+ per hour). Soils are already saturated
and with flash flood guidance values low, the flash flood threat
is elevated and will be closely monitored this morning. The Flash
Flood Watch will remain in effect today for locations generally
south of Highway 54.
A second area of showers and thunderstorms southwest of Oklahoma
city will also continue to move northeast and will likely make it
up into the area by mid morning. Instability continues to increase
across the area and with the strong low level jet, could see a
strong to severe storm with damaging winds and small hail this
morning, however widespread severe weather is not expected with
this early morning activity. Some locally dense fog has developed
across south central Missouri however with the rain moving in,
visibilities should improve.
As we get into the mid to late morning time frame and beyond...
the upper level low will continue to move slowly northeast through
Colorado with a 120kt 300mb jet nosing into Oklahoma. Therefore
plenty of lift will continue to approach the area. Surface low
pressure across western Kansas will continue to deepen with gusty
southerly winds developing. The coverage of showers and storms
will likely begin to decrease by late morning however as
instability increases, storms may begin to become surface based,
especially heading into the afternoon hours. RAP model soundings
for areas along and east of US highway 65 this afternoon have
between 1000-2000 j/kg of ML CAPE along with 50-60kts of effective
bulk shear and mid level lapse rates around 7C/km. Therefore
supercells with large hail (up to golf balls) and damaging winds
will be possible. While the flow above 1 km is fairly
unidirectional, surface winds will at least initially be southerly
before veering southwesterly by afternoon, therefore there will
be a risk for tornadoes with SRH's around 250m2s2. At this time,
high res models generally point to two areas of concern. One area
being across the Truman Lake region with late morning storms
possibly becoming strong to severe as they exit our area to the
north. The other area being east of US Highway 65 and south of
Interstate 44 (south central Missouri). This region will have the
highest instability and shear for supercells. Storms will likely
be exiting the area by late evening (roughly 8-10pm ish). We will
be releasing a special balloon sounding today to assess the
atmosphere. A few scattered showers/storms will also be possible
overnight however not expecting those to be severe at this time.
Non thunderstorm southwest winds will gust up to 45mph today,
especially west of Springfield. Conditions will become close to
Wind Advisory criteria, however confidence was not quite high
enough to issue at this time. Temps will jump into the 70s, even
without much sun given the warm air advection. If clouds clear
quicker then highs could be too cool.
.LONG TERM...(Friday through Wednesday)
Issued at 244 AM CDT Thu Mar 19 2020
The actual cold front will move through during the early morning
hours Friday with cold air advection and perhaps some showers
occuring Friday morning/afternoon. Temps will be about 30 degrees
cooler on Friday with most places in the 40s. High pressure will
move north of the area Friday night and Saturday with a temps
Saturday morning in the upper 20s.
A quick moving system approaches Sunday, brining the next chance
of precip. Another shortwave approaches by Tuesday with more
rainfall. Active weather pattern continues next week as temps warm
some each day...
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1150 PM CDT Wed Mar 18 2020
VFR conditions can be expected at the TAF sites for a few more
hours, becoming MVFR as showers and thunderstorms push into the
region during the early morning hours Thursday (07Z to 09Z). A
few instances of IFR conditions will be possible within heavier
thunderstorms. Expect this activity to stick around through the
middle morning hours before departing to our east. Meanwhile,
surface winds will be primarily out of the south through tonight
and tomorrow. Winds will gust at all TAF sites at 25 to 30 knots
all through the day on Thursday. Additionally, there will be LLWS
of 40 to 45 knots present into the early morning hours. A second
round of activity is expected Thursday afternoon into Thursday
evening, bringing an addition chance for showers and thunderstorms
during the early afternoon hours. As this system slides to the
east tomorrow evening, flight conditions will improve to VFR once
again.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through this evening for MOZ068>071-077>083-
088>098-101>106.
KS...Flash Flood Watch through this evening for KSZ097-101.
&&
SHORT TERM...Burchfield
LONG TERM...Burchfield
AVIATION...PerezHazardous weather outlook, Mar 18, 8:59 PM CDT, 6 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 859 PM CDT Wed Mar 18 2020 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-200200- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 859 PM CDT Wed Mar 18 2020 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Tonight. Weather hazards expected... Limited thunderstorm wind damage risk. Limited flooding risk. Elevated lightning risk. Elevated fog risk. DISCUSSION... Areas of fog are expected to develop tonight across south- central Missouri. Visibilities below a half mile are possible at times. Thunderstorms will become more widespread late tonight. A few storms may produce locally damaging wind gusts near and west of the I-49 corridor. Locally heavy rainfall will also continue the threat for flooding of low water crossings and creeks. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Strong to severe thunderstorms are then expected on Thursday. All modes of severe weather including damaging wind, large hail and a few tornadoes will be possible. While the entire outlook area will have at least a limited potential for tornadoes, the highest probabilities will exist east of the Highway 65 corridor during the afternoon and evening. Additionally, there will be a continued risk for flooding into Thursday. Brisk and gusty winds are expected outside of thunderstorms from Thursday into Friday with gusts over 30 mph expected. Gusts over 40 mph appear increasingly likely Thursday afternoon across western Missouri and southeastern Kansas. There is a slight chance for more thunderstorms on Tuesday of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Perez
In the hours before
Special weather statement, Mar 19, 3:29 AM CDT, 24 minutes before
Special Weather Statement
National Weather Service Springfield MO
329 AM CDT Thu Mar 19 2020
KSZ097-101-MOZ077-088-093-190930-
Cherokee KS-Crawford KS-Barton MO-Jasper MO-Newton MO-
329 AM CDT Thu Mar 19 2020
...SIGNIFICANT WEATHER ADVISORY FOR CHEROKEE...EASTERN CRAWFORD...
BARTON...NORTHWESTERN NEWTON AND JASPER COUNTIES UNTIL 430 AM CDT...
At 328 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from West Mineral to near Baxter Springs to near
Fairland. Movement was northeast at 60 mph.
Half inch hail and wind gusts up to 45 mph will be possible with
these storms.
Locations impacted include...
Joplin... Pittsburg...
Carthage... Neosho...
Webb City... Prairie State Park...
Carl Junction... Lamar...
Baxter Springs... Frontenac...
Columbus... Galena...
Girard... Oronogo...
Seneca... Granby...
Carterville... Duquesne...
Arma... Sarcoxie...
This includes the following highways...
Interstate 44 between mile markers 0 and 32.
Interstate 49 between mile markers 20 and 76.
LAT...LON 3767 9466 3767 9462 3765 9461 3764 9408
3730 9408 3729 9405 3705 9406 3676 9452
3677 9462 3700 9462 3700 9507 3725 9508
TIME...MOT...LOC 0828Z 221DEG 50KT 3727 9493 3705 9479 3681 9482
RothsteinThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 19, 3:29 AM CDT | Special Weather Statement | SGF | Barton, Jasper, Newton | 61 min |
| Mar 19, 4:25 AM CDT | Special Weather Statement | SGF | Cedar, Dade, Jasper, Lawrence, Newton | 50 min |
| Mar 19, 4:43 AM CDT | Severe Thunderstorm Warning | SGF | Cedar, Dade, Lawrence | 47 min |
| Mar 19, 5:04 AM CDT | Special Weather Statement | SGF | Christian | 41 min |
| Mar 19, 5:11 AM CDT | Flash Flood Warning | SGF | Barry, Christian, Stone | 12 hr |
| Mar 19, 5:17 AM CDT | Special Weather Statement | SGF | Hickory, Polk | 43 min |
| Mar 19, 5:33 AM CDT | Flash Flood Warning | SGF | Barry, Christian, Lawrence, McDonald, Newton, Stone | 6 hr |
| Mar 19, 6:29 AM CDT | Flash Flood Warning | SGF | Greene, Webster, Wright | 6 hr |
| Mar 19, 7:45 AM CDT | River Flood Warning | SGF | Pulaski | 61 hr |
| Mar 19, 7:45 AM CDT | River Flood Warning | SGF | Phelps | 3 days |
| Mar 19, 8:12 AM CDT | Flash Flood Warning | SGF | Benton, Cedar, Dade, Dallas, Hickory, Lawrence and 2 more | 4 hr |
| Mar 19, 8:20 AM CDT | River Flood Warning | SGF | Cedar | 48 hr |
| Mar 19, 8:20 AM CDT | River Flood Warning | SGF | Jasper | 54 hr |
| Mar 19, 8:20 AM CDT | River Flood Warning | SGF | Jasper | 53 hr |
| Mar 19, 9:03 AM CDT | River Flood Warning | SGF | Stone | 54 hr |
| Mar 19, 9:56 AM CDT | Areal Flood Warning | SGF | Barton, Jasper | 6 hr |
| Mar 19, 10:26 AM CDT | Areal Flood Warning | SGF | Camden, Dallas, Dent, Laclede, Maries, Miller and 4 more | 10 hr |
| Mar 19, 10:27 AM CDT | Special Weather Statement | SGF | Taney | 48 min |
| Mar 19, 11:00 AM CDT | Flash Flood Warning | SGF | Barry, Christian, Douglas, Ozark, Stone, Taney | 6 hr |
| Mar 19, 11:04 AM CDT | River Flood Warning | SGF | Jasper, Newton | 50 hr |
| Mar 19, 11:24 AM CDT | Flash Flood Warning | SGF | Barry, Christian, Lawrence, McDonald, Newton, Stone | 6 hr |
| Mar 19, 11:32 AM CDT | Special Weather Statement | SGF | Taney | 43 min |
| Mar 19, 11:39 AM CDT | Areal Flood Warning | SGF | Benton, Cedar, Dade, Dallas, Hickory, Lawrence and 2 more | 6 hr |
| Mar 19, 11:50 AM CDT | Special Weather Statement | SGF | Douglas | 25 min |
| Mar 19, 12:18 PM CDT | Areal Flood Warning | SGF | Greene, Webster, Wright | 6 hr |
| Mar 19, 12:20 PM CDT | Special Weather Statement | SGF | Ozark | 40 min |
| Mar 19, 12:47 PM CDT | Special Weather Statement | SGF | Howell | 28 min |
| Mar 19, 1:10 PM CDT | Special Weather Statement | SGF | Shannon | 50 min |
| Mar 19, 1:54 PM CDT | Areal Flood Warning | SGF | Dent, Douglas, Howell, Shannon, Texas | 6 hr |
| Mar 19, 3:54 PM CDT | Areal Flood Warning | SGF | Barton, Jasper | 18 hr |
| Mar 19, 4:50 PM CDT | River Flood Warning | SGF | Pulaski | 22 hr |
| Mar 19, 4:59 PM CDT | Areal Flood Warning | SGF | Barry, Christian, Douglas, Ozark, Stone, Taney | 18 hr |
| Mar 19, 5:07 PM CDT | Areal Flood Warning | SGF | Barry, Christian, Stone | 18 hr |
| Mar 19, 5:16 PM CDT | Areal Flood Warning | SGF | Barry, Christian, Lawrence, McDonald, Newton | 17 hr |
| Mar 19, 6:12 PM CDT | Areal Flood Warning | SGF | Greene, Webster, Wright | 17 hr |
| Mar 19, 6:33 PM CDT | Areal Flood Warning | SGF | Cedar, Dade, Dallas, Hickory, Polk | 15 hr |
| Mar 19, 8:20 AM CDT | River Flood Warning | SGF | Cherokee | 43 hr |
Nearby
Flash Flood Warnings in Missouri, 2020Flash Flood Warnings in Kansas, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.